Hospice Care/seizures during dying process
My mother passed away yesterday and I have some questions about some things that happened with her. Let me start by saying I am a critical care nurse. I have had a good amount of experience with end of life comfort care but always with a morphine drip. When I visited my mom in the nursing home I knew as soon as I entered the room she was doing very poorly and asked the doctor to start comfort care. She had been ill on and of for the past week but she had taken a drastic turn for the worse. The initial order was Roxanol every 2 hours PRN...I don't know the dose and ativan gel every 3 PRN. After 2 doses of Rox I felt she was breathing to fast and I noted some grunting and occasional moaning so I asked the nurse to give her more....she wouldn't because it exceeded what was ordered and I had to really push her to call the doctor to increase it. I had to speak to him and he agreed to q 1 hour. Also, we were waiting for the Ativan gel to be delivered. I want to mention I was talked out of a hospice because I was assured the same treatment would be given by the staff. While still waiting for the Ativan gel,my mother had a prolonged period of apnea followed by a grand mal seizure lasting 2 minutes. At about the same time she was extremely hot to touch so I asked for a tylenol suppository which of course the nurse said there was no order for. She took an axillary temp and it was 105.5 and the nurse then agreed to give the tylenol. My mother continued to have 4 more episodes of apnea followed by seizure. Finally the ativan gel arrived and was
applied and my mom's breathing became erratic, she started groaning and then her whole body stiffened, she let out a cry, her body went limp and she died. To me, it was a horrible and frightening thing to watch. I have never seen this happen to a patient of mine. I felt so torn between pushing for more meds vs being looked at as someone trying to oil their mother. The nurse kept saying she's not responsive and comfortable. I was taught to treat labored breathing as the same as pain. What happened? Are seizures and a high temp a normal part of the dying process. Was she in pain when she cried out at the end? I know I made a huge mistake not demanding a hospice nurse and it's haunting me.
Hi I would like to start with my condolences. It seems like you had a very bad experience and I am so sorry for that. First I would like you to remember that in your case you needed to be a daughter not a nurse and you were. You trusted in what you were told and had no way of knowing that hospice would have made a difference. I know you feel like you didn't do enough but you did a lot. You were right there with her as her daughter and that means more than any medication or comfort measure a hospice nurse could have provided. If given the choice of high doses of Morphine and Ativan or the presents of a loved one at the end of life I don't know of a single person that would choose the drugs. The comfort she felt by your presence was far more than any medication could provide. Try to remember that and not beat yourself up and it also sounds like things progressed so rapidly that there really wasn't time for a hospice admission or for medication to be delivered.
The apnea is common at the end of life and the Roxanol probably caused it but yes labored breathing is always looked at as the same as pain. It has been my experience that facility nurses do not have a lot of training in end of life care and medication parameters which is why she was reluctant to give her more or call the doctor. The high temp is a very normal part of the process. I would estimate that about 75% of my patients have developed a fever prior to death. When the body begins to shut down the ability to regulate temperature, breathing and other processes becomes difficult. In hospice care we pay close attention to the temp to prevent seizures which is why we treat with tylenol suppositories. When a patient is at home on hospice tylenol suppositories are always on hand for that reason. I would only be speculating but the seizures were probably due to the fever and the delayed administration of tylenol.
It is difficult to say why your mom cried out at the end. From what you have described I don't believe she was in pain. I think she was distressed but not in pain. I also don't believe you made a huge mistake by not demanding hospice care. As I said before It doesn't sound like there was a lot of time to initiate hospice care and you were promised she would be treated like a hospice patient. There is no way you could have predicted thing would go the way they did.
We do treat labored breathing like pain but it is not pain. To let it go untreated is not the same as letting pain progress without treatment. It is uncomfortable to watch and it must have been very frightening for you I wish you would have had some support. Sometimes we can't achieve the ideal passing and your moms was a struggle but again it seems like it went quickly too. I feel so frustrated that you were promised the same care as if she were on hospice but I beleive whoever told you that truly believed it to be true.
I think it would be extremely helpful to you if you contacted the person that told you the care would be the same as if she were on hospice and tell them about your experience. You might just be able to help the next family that person influences to prevent them from having the same experience. I would be happy to write up a scenario of how her case would have been handled if she were on hospice so you can show this person that the experience is never the same that is why we have hospice. Just having the support of the team and aftercare makes a world of difference. If you can prevent this person from ever telling another family they don't need hospice care that would be a tremendous gift and it might make you feel better to know your moms struggle initiated a change in the way they treat their dying patients. Best of luck to you and please reach out to me again if I can be of any help to you ~